Flood, Alexander
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Alexander County, Cairo to 2.5 mi SSW of Urbandale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
The Ohio River remained above flood stage through the month of April along its lowermost section around Cairo. The Ohio River first rose above flood stage at Cairo in early February, and it remained above flood stage throughout nearly the entire months of March and April.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River remained above flood stage through the month of April along its lowermost section around Cairo. The Ohio River first rose above flood stage at Cairo in early February, and it remained above flood stage throughout nearly the entire months of March and April. April was somewhat drier than previous months, allowing the river to fall unsteadily from its late March crest. Details on the flooding impacts are contained in the March report. Impacts gradually decreased as floodwaters lessened in April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 10:35 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1135 PM CDT Tue Mar 31 2020 .SHORT TERM...(Tonight through Thursday night) Issued at 242 PM CDT Tue Mar 31 2020 Clearing and colder weather will arrive tonight in the wake of the departing 500 mb low. Clouds wrapping around the backside of the system may linger as long as sunrise Wednesday in southwest Indiana. However, most places will clear out early tonight. The potential for frost does not look particularly high. The 850 mb flow will remain 20 to 35 kt through the overnight hours, and the boundary layer will be seasonably deep. Some patchy frost is possible. At this early stage of the growing season, the frost potential is too low to warrant any advisory headlines. Lows will be in the mid to upper 30s in most areas. After a chilly start to the day, Wednesday will be sunny and milder. A high pressure center will pass directly overhead late in the day, ensuring mainly sunny skies and light winds. Highs will be near 60 in most areas, except only mid 50s in southwest Indiana. As high pressure moves to our east on Wednesday night and Thursday, low level winds will gradually become southeast. This will result in a slight moderation in temps. Lows Wed night may still get down into the upper 30s in sheltered areas, though. Highs Thursday will be in the mid 60s despite some increase in cloudiness. On Thursday night, there is a small chance of showers reaching southeast Missouri as the 500 mb ridge axis moves east of the Mississippi River. Low level winds will become south ahead of a cold front near the Kansas/Missouri border, bringing some moisture northward. Lows will be in the upper 40s. .LONG TERM...(Friday through Tuesday) Issued at 242 PM CDT Tue Mar 31 2020 The primary player through the extended portion of the forecast will be a ridge of high pressure extending from the Gulf Coast states northward into the Ohio Valley. Initially Friday it gets pinched between an advancing trough aloft moving out of the northern Rockies and Plains, and a wrapped up storm system off the New England coast. This has caused some trouble for the models in timing the arrival of showers with the advancing trough. At this time there is reasonable confidence in some showers arriving over southeast Missouri and southern Illinois Friday and Friday night, and then spreading eastward along with some thunderstorm potential Saturday and Saturday night, as the ridge gets shunted southward. The upper ridge will pop back up over the region Sunday, and with weak surface high pressure over the area, we should be mostly dry Sunday and Sunday night. South winds will return Sunday night into Monday and the upper ridge line will shift just east of the area. As low-level moisture increases, disturbances moving eastward atop the ridge will attempt to generate some showers and possibly even thunderstorms Monday into Tuesday. With no cool air aloft to work with, thunder may be a stretch, but most of the guidance does develop just a little bit of at least elevated instability. Temperatures will remain several degrees above normal through the period. There will be no frost or freeze concerns. && .AVIATION... Issued at 1134 PM CDT Tue Mar 31 2020 With high pressure building over the WFO PAH TAF sites, VFR conditions will be the rule for the entire forecast period. With the exception of scattered diurnal cumulus, ceilings and visibilities will remain unrestricted through the period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...DRS AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 256 PM CDT Tue Mar 31 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 256 PM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. Refer to flood statements for information on area river flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A small chance of thunderstorms is forecast for all or a portion of the area from Friday night through Saturday night, and again on Monday. Locally heavy rainfall and lightning will be the primary concerns. Minor to moderate flooding will continue on some area rivers. Refer to flood statements for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MY/DRS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883429, 883430.